Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Lubbock, TX

August 21, 2004Cochran County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 21, 2004, 6:39 PM CDT for Cochran County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 6:39 PM CDT (23:39 UTC)
Expired
Aug 21, 2004, 7:45 PM CDT
In force
66 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Cochran County, TX

The radar

The Lubbock radar (KLBB), 91 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3638 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 212339
SVRLBB
TXC079-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
639 PM CDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCHRAN COUNTY IN NORTHWEST TEXAS

* UNTIL 745 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF MORTON...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LEHMAN AND
  MORTON.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3383 10280 3379 10301 3345 10294 3340 10262
      3381 10262

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:15 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 21, 3:15 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT SAT AUG 21 2004

.SHORT TERM...
MUCH OF THE SPLNS HAVE SLOWLY CLEARED OUT AFTER THE MORNING
CLOUDS/SCT STORMS. LOOKS LIKE THE SE COUNTIES ARE FILLING IN WITH
LOW CLOUDS AGAIN AFTER SEEING SOME SUN WITH TEMPS GETTING TO AROUND
80. 18Z RUC FCST SNDGS SHOW CONVECTIVE TEMPS IN THE MID 80S ACROSS
THE SRN COUNTIES EARLY THIS EVE. WITH THE BL ACROSS THE ROLLING
PLAINS STABILIZED BY THE MORNING CONVECTION...NOT SURE WHETHER IT
CAN RECOVER IN TIME FOR ANY SFC-BASED CONVECTION THIS EVE. WILL
WATCH CAREFULLY AS STORM DVLPMNT IS CURRENTLY OCCURRING TO THE SOUTH
AROUND SWEETWATER...FCST CAPES ARE PRETTY HIGH IN THIS AREA IF THEY
CAN CONTINUE TO HEAT UP.

SEVERAL SMALL-SCALE WAVES WILL BE MOVING THROUGH THE MEAN WNW FLOW
ACROSS THE WRN AND CENTRAL US. AS WE FOUND OUT THIS MORNING...TIMING
AND PATH OF THESE SMALLER WAVES CAN BE TRICKY. ONE SUCH WAVE IS
CURRENTLY MOVING ACROSS THE 4-CORNERS REGION. SAT SHOWS CONVECTION
IS STARTING TO FIRE ACROSS THE NM MTNS AGAIN. FOR TONIGHT...WITH THE
APPROACH OF THE WAVE...INCREASED LLJ AND WEAK ISEN LIFT...KEEPING A
CHC OF TSTMS OVERNIGHT SEEMS WARRANTED. LOW CLOUDS RAPIDLY FILLED IN
AROUND MIDNIGHT YSDY...DID NOT GO WITH QUITE AS AGGRESSIVE WITH THEM
TONIGHT...BUT CERTAINLY MAY SEE SOME AREAS...ESPECIALLY OFF THE
CAPROCK...SOCKED IN BY SUN MORNING FOR A WHILE. IT LOOKS LIKE
INCREASED WESTERLY FLOW TOMORROW BEHIND SHTWV WILL INDUCE A LEE-SIDE
TROF STRETCHING SOUTH INTO THE WRN SPLNS THUS INCREASE SRLY
WINDS...REDUCING ATMOS MOISTURE A BIT AND AIDING TO WARM THE SPLNS
UP.  WE MAY SEE THE FIRST 90 DEGREE TEMP IN 16 DAYS AT LBB IF LOW
CLOUDS DO NOT LAST VERY LONG. ALTHOUGH NOTHING TO PIN DOWN
CONVECTIVE CHCS...WITH THE WARMER TEMPS AND A BIT OF TROFFINESS
LINGERING OVER THE AREA...SCT TSTM DVLPMNT DURING THE LATE AFTN
LOOKS POSSIBLE...MAINLY ACROSS THE ROLLING PLAINS.

.LONG TERM...
POLAR VORTEX OVER HUDSON BAY CANADA WILL FINALLY BEGIN MOVING
EASTWARD RESULTING IN A MAJOR PATTERN CHANGE OVER THE LOWER 48 EARLY
NEXT WEEK. HEIGHTS WILL RISE FROM EASTERN CANADA ALONG THE EASTERN
SEABOARD...WHILE AN UPPER TROUGH WILL TAKE SHAPE ACROSS THE
INTERMOUNTAIN WEST. WEST TEXAS WILL BEGIN TO SEE MORE TYPICAL AUGUST
WEATHER WITH DIMINISHING RAIN CHANCES. UPPER HEIGHTS WILL RISE
MONDAY AND TUESDAY WITH A S/SW LOW LEVEL WIND...SO 90 DEGREE DAYTIME
HIGHS WILL LIKELY RETURN. CERTAINLY CANNOT RULE OUT ISOLD SHOWERS
AND THUNDERSTORMS BUT MAY BEGIN TO SEE STRENGTHENING LOW TO MID
LEVEL CAP WHICH WILL MAKE DEEP MOIST CONVECTION HARDER TO COME BY.
ALL IN ALL...PREVIOUS FORECAST IN GOOD SHAPE WITH ONLY MINOR TWEAKS.
GFS DOES BRING SOME SUB TROPICAL MOISTURE OVER WEST TEXAS MID WEEK
WITH MINOR SOUTHERN STREAM SHORTWAVE. AS MAIN UPPER TROUGH DEEPENS
OVER THE WEST WEDNESDAY AND THURSDAY...MAY SEE WINDS INCREASE FROM
THE SOUTH WITH DEEPENING LEE SIDE SURFACE TROUGH. FLOW IS PROGGED TO
FLATTEN TOWARD THE END OF THE 7 DAY FCST PERIOD AS UPPER TROUGH
LIFTS EASTWARD ACROSS THE CENTRAL PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       61  87  62  91 /  30  10  20  10
TULIA        62  88  66  91 /  30  10  20  10
PLAINVIEW    63  88  66  92 /  30  10  20  10
LEVELLAND    64  90  65  93 /  30  10  20  10
LUBBOCK      64  90  66  93 /  30  20  20  10
BROWNFIELD   66  90  67  94 /  30  20  20  10
CHILDRESS    66  91  69  94 /  30  20  20  10
SPUR         67  91  69  94 /  30  20  20  10
ASPERMONT    68  91  70  94 /  30  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33/06
Hazardous weather outlook, Aug 21, 5:58 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
558 AM CDT SAT AUG 21 2004

CORRECTED SPOTTER INFORMATION STATEMENT

TXZ021>044-221100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
558 AM CDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING
PLAINS TODAY AND TONIGHT. WITH DEW POINTS GENERALLY REMAINING IN THE
60S...MODERATE AMOUNTS OF INSTABLITY ARE EXPECTED TO BE PRESENT.
HOWEVER WIND SHEAR SHOULD BE LESS THAN IN RECENT DAYS RESULTING IN
LESS ORGANIZATION OF THE THUNDERSTORMS. HOWEVER...BECAUSE OF THE
AMOUNT OF INSTABLILITY EXPECTED TO BE PRESENT...THE STRONGEST STORMS
MAY PRODUCE HAIL AND WIND GUSTS THAT APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.